Wyoming, 2017Winter Storm and High Wind in Wyoming, March 4 to 6, 2017
March 4 to 6, 2017 · NWS RIW · 4 events in 4 counties and zones
A Pacific front and trough moved across Wyoming and brought strong winds to portions of the central Wyoming. The strongest winds were across the Green and Rattlesnake Range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific front and trough moved across Wyoming and brought strong winds to portions of the central Wyoming. The strongest winds were across the Green and Rattlesnake Range. The RAWS at Camp Creek had a prolonged period of high wind with gusts as high as 89 mph. Other notable winds included 70 mph at the Lander airport and 64 mph at the Casper airport. Meanwhile, snow fell West of the Divide. Although most amounts were light to moderate, banding developed across the Star Valley and brought locally heavy amounts. The highest amount measured was 11 inches at the Star Valley Ranch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 2:14 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 4, 2:14 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
214 AM MST Sat Mar 4 2017
.SHORT TERM...Saturday through Monday night
All is mainly quiet at this late hour on Friday night. The one
exception is across the southwestern wind corridor where we have had
some 50 mph gusts. We threw around the idea of a high wind warning
for today, but decided on a Special Weather Statement since the
really strong wind should hold off until Sunday afternoon. As for
today, the storm moving in from the west today continues to look
less impressive, at least through Saturday night. Just about all
areas look to have a mainly dry morning and many areas will be dry
all through the day. In addition, with warmer temperatures in the
valleys, some of the precipitation in the lower elevations may fall
as rain. Even tonight, most of the models have backed off with the
heaviest precipitation holding until Sunday. Meanwhile, another mild
and dry day will be found East of the Divide. We will continue the
trend of raising temperatures a few degrees each day with the snow
continuing to melt. With the gradual melting of the snow and the
thawing of the ground allowing for some absorption of the run off,
the flooding risk looks to be less than back in February. However,
it is NOT zero so it will still have to be watched.
Sunday looks to be the active day as the cold front moves across the
state. The heavy snow will move into the west as the front and
trough axis approach and the left front quadrant of the jet
approach. This has been the pattern all winter and will continue
with this system. It does look like a quick hitter though so snow
amounts should stay in the advisory range for a vast majority of
areas. The heavy snow in the west should end by later Sunday night
as a decent area of negative vorticity advection moves in from
the west. Meanwhile, the story east of the Divide will be wind.
With the tightening of the pressure gradient, 700 millibar winds
increasing to 60 to 65 knots, downward momentum from the right
front quadrant of the jet and good mixing from the approaching
front, high winds look likely across the southwestern wind
corridor. As a result, we will continue the high wind watch. The
strongest winds should hold off until later Sunday afternoon into
Sunday evening as the front approaches in this vicinity.
Meanwhile, strong winds will be possible in places like Dubois
and maybe even Riverton behind the front Sunday night as the flow
turns northwest. Temperatures will be mild once again and snow
melt will continue. Some showers will be possible Sunday evening
with the frontal passage, but the flow does not look favorable for
prolonged upslope flow. The exception, however, will be across
the Bighorn range and northern Johnson County. Conditions could
get nasty for a time later Sunday night into Monday morning with
snow and a strong northwest wind.
Most snow should die off by Monday afternoon with only some light
orographic snow continuing in the west. Another wave may move into
the west later Monday night but timing with that system is a bit
inconsistent at this time. So, we kept things generic. Meanwhile,
most areas east of the Divide will be blustery and cooler, but
not anything unusual for early March.
.LONG TERM...TUESDAY THROUGH SATURDAY
Synopsis...A moist westerly flow will bring light snow to the
western mountains and far west valleys Tuesday, with windy
conditions across the southern half of Wyoming. Drier and warmer
conditions will prevail Wednesday and Thursday, light snow tapering
off across the west Tuesday night and Wednesday. A cold front will
spread chances of mountain snow and valley rain across the north and
west on Friday.
Discussion...Synoptic pattern Tuesday morning features deep closed
low pressure system over southern Ontario, Rex Block over the Bering
Sea, central Pacific, WNW extends between these two features across
the NW U.S. and Northern Rockies. Both GFS and ECMWF show broad
ridge developing across the western and central U.S. midweek between
upper low over the NE Pacific and eastern Canada. Spread between
the two models increases afterwards with GFS shoving the NE Pacific
low inland Friday and Saturday while ECWMF shows less changes to
synoptic pattern over the Pacific and western U.S., maintaining
broad ridge across the western U.S. with Pacific shortwaves riding
over the top of the ridge. Forecast based more on ECMWF, favoring
less drastic changes to upstream Rex Block.
Isentropic upglide pattern takes shape across the west Tuesday for
widespread stratiform snow event from around sunrise Tuesday through
Tuesday evening. Windy conditions are expected along the lee slopes
of the divide and along the Intestate 80 corridor. Significant
warmup in store for the area Wednesday and Thursday with westerly
flow remaining fairly strong, H7 temperatures rising to 0c to 4C on
Thursday, so some 60+ degree readings likely in the warmest spots.
Confidence remains low on Friday and Saturday forecast, but hinted
at ECMWF's shortwave and associated cold front moving through area
Friday with cooling trend and introduction of PoPs across the west
and north. Impacts with this system appear minimal overall. Mild
westerly flow is still the best bet next weekend with chances of
precipitation confined mainly to the west.
&&
.AVIATION.../12Z ISSUANCE/
VFR conditions will prevail across the forecast area through most
of the forecast period. Gusty west to southwest winds will develop
in the lee of the Continental Divide and across the wind Corridor
from South Pass to Casper this morning...persisting through much
of the rest of the forecast period. Additionally, low level wind
shear will also be present and persistent across the region. Mid
to low level clouds will begin to increase across west and northwest
Wyoming late in the forecast period ahead of an approaching storm
system...with possible MVFR in lower CIGS at KJAC and KPNA near the end
of the forecast period.
&&
.FIRE WEATHER...
A slow warming trend will continue today for most areas. A system
will move into the west and bring some rain and snow but amounts
should remain on the light side today and tonight. Meanwhile, dry
conditions are expected East of the Divide with some gusty winds
across the southwestern Wind Corridor. Mixing and smoke dispersal
will be generally fair to poor. Snow will return to the west on
Sunday. High winds are likely from the Red Desert through Natrona
County on Sunday, especially in the afternoon and evening. Mixing
and smoke dispersal will improve to fair to good for most areas.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening for
WYZ019-020.
&&
SHORT TERM...Hattings
LONG TERM...AEM
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 4, 2:22 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Riverton WY
222 AM MST Sat Mar 4 2017
WYZ001>020-022>030-051100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
222 AM MST Sat Mar 4 2017
...High Wind Watch for the Green Mountains and Natrona County
Sunday and Sunday evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Strong winds likely across from the Red Desert through Casper. Light
snow in the western mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Sunday Evening...Moderate to possibly heavy snow likely
in the west. High winds possible from Rock Springs through Casper
with strong winds possible in many areas East of the Divide.
Sunday night and Monday...Moderate snow and strong wind possible
in the Bighorn Mountains and Johnson County.
Tuesday...Snow likely in the western mountains and far west
valleys. Windy conditions across southern Wyoming.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report any snowfall amounts and wind gusts
past 50 mph. Thank you.
In the hours before
Special weather statement, Mar 3, 11:38 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1138 PM MST Fri Mar 3 2017
WYZ019-020-042300-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1138 PM MST Fri Mar 3 2017
...Strong Winds through the day today...
Strong southwest winds of 25 to 35 mph with gusts to 50 to 55 mph
will persist through tonight and Saturday. Some of the roads most
prone to the high winds include Highway 287 around Jeffrey City
as well Wyoming Boulevard on the south side of Casper.
The strong wind will enhance the blow over risk to high- profile
or lightweight vehicles. Check the latest road conditions at
wyoroad.info or by dialing 5 1 1.
High Wind, Natrona County Lower Elevations
- When
- March 4, 3:31 AM MST to March 5, 10:36 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The ASOS at the Casper airport recorded a wind gust of 64 mph. Along Outer Drive south of Casper, there were several wind gusts between 55 and 60 mph.
Winter Storm, Star Valley
- When
- March 5, 12:00 PM MST to March 6, 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Trained spotters reported between 7 and 11 inches of snow through portions of the Star Valley. The highest amount reported was 11 inches at the Star Valley Ranch.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 5, 6:50 PM MST to March 6, 10:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A prolonged period of high wind occurred at the Camp Creek RAWS site. Wind gusts above 58 mph were recorded for over 24 hours straight including a maximum wind gust of 89 mph.
High Wind, Lander Foothills
- When
- March 5, 7:03 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at the Lander airport reported a wind gust of 70 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, March 4 to 6, 20170.75 in hail · 17 events
- Debris Flows and Flooding in California, March 4 to 5, 20170.25 in hail · 10 events
- Heavy Snow in Idaho, March 4 to 5, 20175 events
- Winter Weather in Ohio, March 4, 20174 events
- Heavy Snow and Winter Weather in Montana, March 4 to 5, 20174 events
- Heavy Snow in Oregon, March 4 to 6, 20174 events
- Winter Storm and Winter Weather in California, March 4 to 7, 20173 events
- Heavy Snow in Washington, March 4 to 5, 20173 events
- Winter Storm in Idaho, March 4 to 6, 20173 events
- Heavy Snow in California, March 4 to 6, 20173 events
- Heavy Rain in Hawaii, March 4 to 5, 20172 events
- Heavy Snow in Nevada, March 4 to 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680182, 680184, 680181, 680183.